West Virginia, 2017

Damaging Wind in West Virginia, April 11, 2017

April 11, 2017 · NWS PBZ · 1 event in 1 county or zone

Weak cold front passage spawned widely scattered showers and thunderstorms across the region on April 11th. With rather weak instability and forcing for ascent, most storms did not pose problems.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Weak cold front passage spawned widely scattered showers and thunderstorms across the region on April 11th. With rather weak instability and forcing for ascent, most storms did not pose problems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 11, 4:19 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 11, 4:19 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
519 PM EDT Tue Apr 11 2017

.SYNOPSIS...
Scattered showers and a few rumbles of thunder are expected this
evening with a weak cold front.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Early eve update changes included adjustments to POPs and
weather based on the latest radar and high res model trends.

Showers, with a few thunderstorms well south of I 70, continue
to develop in advance of a weak front plowing across Ohio.
Instability and weak forcing for ascent on the limiting
convection factors; hence, this passage will not be problematic
and showers will diminish as the night, and the front progress.

Cloud cover will decrease after daybreak Wednesday via dry
advection and subsidence. No change was made to the Wednesday
high temperature forecast about 5 to 10 degrees cooler than
todays readings.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
High pressure will support dry conditions and seasonably warm
temperature for the latter half of the week.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The primary weather maker for the weekend will be a low pressure
system tracking from the Plains into eastern Canada. There is
still quite a bit of uncertainty as to how much precipitation
can be expected with the warm front moving through Friday night
and Saturday, although there is reasonable model consensus that
Saturday night should be dry.

Consensus is that the systems cold front will cross later
Sunday. Likely POPs were maintained for that eventuality. High
pressure is then projected to return dry weather for Monday and
Tuesday. Above average temperatures is forecast to moderate back
toward the calculated normals for the start of the new work-
week.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Restriction potential, primarily MVFR, with showers can be
expected tonight with the crossing frontal boundary. Improvement
to VFR with WNW sfc wind can be expected as Wednesday
progresses.

Outlook...
Restrictions are likely with weekend low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

15
Hazardous weather outlook, Apr 11, 3:19 AM EST, 14 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
419 AM EDT Tue Apr 11 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-120830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
419 AM EDT Tue Apr 11 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 11, 5:43 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
643 PM EDT TUE APR 11 2017

WVZ012-021-509>511-112315-
Ridges of Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-Wetzel-Preston-
643 PM EDT TUE APR 11 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN MONONGALIA...NORTHWESTERN PRESTON AND MARION COUNTIES...

At 642 PM EDT, a strong thunderstorm was located near Mannington,
moving east at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Morgantown...                     Fairmont...
Westover...                       Kingwood...
Mannington...                     Pleasant Valley...
Winfield...                       Barrackville...
Monongah...                       Granville...
Brookhaven...                     Rivesville...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 8, and
  between mile markers 11 and 19.

  Interstate 79 in West Virginia between mile markers 130 and 153.

LAT...LON 3944 8028 3947 8047 3955 8049 3969 7970
      3944 7964 3943 7965 3941 7989 3943 7989
      3945 7994 3940 8004 3939 8009 3941 8011
      3940 8012 3939 8020
TIME...MOT...LOC 2242Z 260DEG 41KT 3948 8037

07

The radar

The Pittsburgh radar (KPBZ), 115 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
April 11, 6:15 PM EST
Where
Marion County, Barrackville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.500, -80.170

The public reported trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695914.